Statistics from Altmetric.com
A 47 year old man suffered recurrent episodes of exertional syncope for three months, and hospital admission was precipitated by syncope while driving. A telemetry recording showed episodes of ventricular tachycardia during minimal exertion (below left). He was noted to have Gottron’s sign (fuscia coloured, elevated, slightly scaly patches over the knuckles indicating dermatomyositis) (right, upper panel) and “car mechanic’s” hands (fissuring of the paraungual areas seen in dermatomyositis and overlap connective tissue disease) (lower panel), and reported proximal muscle pain. Further investigation revealed normal coronary arteries, and a persistently elevated troponin I concentration, consistent with the clinical diagnosis of dermatomyositis complicated by cardiac muscle involvement. Computed tomographic scan of the thorax confirmed the presence of pulmonary fibrosis as a feature of his connective tissue disease.
Treatment with sotalol 40 mg three times daily, prednisolone 40 mg once a day, and azathioprine 150 mg once a day led to resolution of symptoms and a decrease in troponin I concentrations to the normal range. After 18 months of follow up the patient remains well and free of syncope. This case illustrates the importance of cardiac muscle involvement in dermatomyositis. Troponin I but not creatine kinase
MB, which is overexpressed by regenerating skeletal muscle and usually elevated in dermatomyositis, might be useful to monitor cardiac muscle involvement in this disease.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.